OR WAIT 15 SECS
Expert panel offers guidelines for diagnosing and treating acne fulminans and its variants.
Due to incomplete understanding, acne fulminans (AF) has had no consistent terminology or agreed-upon treatment recommendations. Despite limited evidence, an expert panel seeks to standardize terminology and establish consensus recommendations for diagnosis and treatment.
"For anybody who treats acne with isotretinoin," said study co-author Andrea Zaenglein, M.D., of Pennsylvania State University Hershey Medical Center, "the guidelines will serve as an excellent resource for how to define the various states of acne fulminans, and as a reference for how to manage these difficult flares."
Published in the July Journal of the American Academy of Dermatology, the authors' literature review uncovered fewer than 200 reported cases of AF.1 Dr. Zaenglein said, "The recommendations are based on the limited published data that we have regarding acne fulminans and acne fulminans-like conditions. We assembled a group of individuals including acne specialists, pediatric dermatologists and a neurologist to produce our best recommendations."
A key strength of the guidelines, she said, is how they refine definitions of the various AF presentations, particularly isotretinoin-induced AF (IIAF). Previously, she explained, AF was known by many names – most recently acne fulminans sine fulminans and pseudo-acne fulminans.
Whether the abrupt, erosive flare of AF is primary or triggered secondarily by isotretinoin, "In the end, we all believe that the mechanisms and severity of acne flares are similar, and that they should be treated accordingly."
The full spectrum of AF includes AF with or without the systemic symptoms of inflammation, fever, arthralgias and osteolytic bone lesions (AF-SS and AF- WOSS, respectively). Dr. Zaenglein and colleagues also account for isotretinoin-induced versions of each presentation – isotretinoin-induced AF with and without systemic symptoms (IIAF-SS and IIAF-WOSS, respectively).
ACNE FULMINANS IS RARE
"Even those of us who see many acne patients each week and prescribe isotretinoin regularly don't see it weekly or even monthly. But isotretinoin-induced acne fulminans is much more common," particularly in recent years as isotretinoin use grows. "Almost monthly, we have cases where patients on isotretinoin flare and require alteration in their therapy and additional management."
To prevent acne flares, she said, American Academy of Dermatology acne guidelines recommend starting isotretinoin at 0.5 mg/kg/day for the first month, increasing to 1 mg/kg/day at 1 month if no flaring occurs.2 "It's been well documented that if you start too high with isotretinoin, patients can get flares. Usually they're fairly mild. However, patients can have very severe flares."
If flaring occurs at any dose, "Back off on the isotretinoin and add systemic prednisone (0.5 to 1 mg/kg/day) or other anti-inflammatory agent to get the inflammation under control. Once that happens, slowly reintroduce the isotretinoin," starting at 0.1 mg/kg/day.1
Some patients on isotretinoin may need long-term prednisone to control inflammation. Usually, "You can get the inflammation under control in 1 to 2 months. That's a reasonable timeframe for using prednisone. However, I've had cases in which patients have required 4 or 5 months of prednisone and begin to have intolerable side effects – weight gain, blood sugar problems and other issues. They're not tolerating it any longer. Then we have to choose an alternate form of anti-inflammatory medication." Bactrim, dapsone, TNF inhibitors and even oral tetracyclines have been used for this purpose, said Dr. Zaenglein.
"With review of available information and input from the neurologist on our panel, we recommend that ideally you try not to overlap isotretinoin with a tetracycline antibiotic." Tetracycline antibiotics, isotretinoin and corticosteroids all have been associated with pseudotumor cerebri syndrome. However, the panel acknowledges that in extreme cases, cooperating with a neurologist and an ophthalmologist, overlapping tetracyclines and isotretinoin may be required.
RISK-BENEFIT RATIO OF ANTIBIOTICS WITH ISOTRETINOIN
Some panelists believe the risk-benefit ratio for combining antibiotics and isotretinoin beats that of combining systemic corticosteroids and isotretinoin; 38% of panelists use systemic antibiotics to pretreat patients before isotretinoin therapy, believing that this decreases the risk of IIAF. Yet no evidence-based data support this belief. And 46% of panelists believe the risk-benefit ratio argues against combining antibiotics and isotretinoin.
Regarding study shortcomings, Dr. Zaenglein said, "Available data are limited because acne fulminans itself is very rare. And while isotretinoin-induced acne fulminans is not rare, we don't have much data regarding that subset of patients. There are no case-control or prospective studies. It is mostly case series and reports, as well as our experience" that support panel recommendations.
While dermatologists are fairly comfortable overlapping isotretinoin and prednisone, she added, there's little data about combining isotretinoin with prednisone alternatives including oral antibiotics, or about isotretinoin alternatives such as TNF inhibitors, cyclosporine, dapsone and levamisole.
AF-associated disorders such as SAPHO (synovitis, acne, pustulosis, hyperostosis and osteitis), PAPA syndrome (pyogenic arthritis, pyoderma gangrenosum/PG and acne) and PASH (PG, acne and hidradenitis suppurativa) are extremely rare, said Dr. Zaenglein. "Understanding and considering these syndromes will be useful in the future as we try to understand more about why some patients have acne fulminans flares, while others do not."
This study was sponsored in part by the American Acne and Rosacea Society. Dr. Zaenglein is a consultant and researcher for Ranbaxy and Sun Pharma.
1. Greywal T, Zaenglein AL, Baldwin HE, et al. Evidence-based recommendations for the management of acne fulminans and its variants. J Am Acad Dermatol. 2017;77:109-117.
2. Zaenglein AL, Pathy AL, Schlosser BJ, et al. “Guidelines of care for the management of acne vulgaris.” J Am Acad Dermatol. 2016;74(5):945-73.e33.